Alert archive / Washington / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 20, NWS Spokane, WA

August 1, 2014Chelan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 1, 2014, 3:48 PM PDT for Chelan County, Washington. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 3:48 PM PDT (22:48 UTC)
Expired
Aug 1, 2014, 4:30 PM PDT
In force
42 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Chelan County, WA

The radar

The Seattle radar (KATX), 135 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WUUS56 KOTX 012248
SVROTX
WAC007-012330-
/O.NEW.KOTX.SV.W.0020.140801T2248Z-140801T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
348 PM PDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 430 PM PDT

* AT 347 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10
  MILES WEST OF LEAVENWORTH...OR 16 MILES SOUTHEAST OF STEVENS PASS.
  THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  FRENCH CREEK CAMPGROUND...BRIDGE CREEK CAMPGROUND...ROCK ISLAND
  CAMPGROUND...EIGHTMILE CAMPGROUND...EIGHT MILE CAMPGROUND...IDA
  CREEK CAMPGROUND...JOHNNY CREEK CAMPGROUND AND CHATTER CREEK
  CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4764 12113 4772 12075 4750 12072 4746 12095
      4748 12096 4750 12099 4751 12099 4754 12105
TIME...MOT...LOC 2247Z 162DEG 3KT 4755 12089 

$$

RP
1 follow-up statement
953 
WWUS56 KOTX 012319
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
419 PM PDT FRI AUG 1 2014

WAC007-012330-
/O.CON.KOTX.SV.W.0020.000000T0000Z-140801T2330Z/
CHELAN WA-
419 PM PDT FRI AUG 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR SOUTHWESTERN CHELAN COUNTY...

AT 417 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WIND. THIS STORM 
WAS LOCATED 11 MILES WEST OF LEAVENWORTH...OR 14 MILES SOUTHEAST OF 
STEVENS PASS. THIS STORM WAS MOVING SLOWLY TO THE NORTHWEST AT LESS 
THAN 5 MPH.

LOCATIONS IMPACTED INCLUDE...
FRENCH CREEK CAMPGROUND...BRIDGE CREEK CAMPGROUND...ROCK ISLAND
CAMPGROUND...EIGHTMILE CAMPGROUND...EIGHT MILE CAMPGROUND...IDA CREEK
CAMPGROUND...JOHNNY CREEK CAMPGROUND AND CHATTER CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

WIND DAMAGE WITH THIS STORM CAN OCCUR WELL AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4764 12113 4772 12075 4750 12072 4746 12095
      4748 12096 4750 12099 4751 12099 4754 12105
TIME...MOT...LOC 2317Z 162DEG 3KT 4757 12090 

$$

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:46 PM PDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 1, 2:46 PM PDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
246 PM PDT FRI AUG 1 2014

.SYNOPSIS...
Very warm conditions will continue, with isolated to scattered
showers and thunderstorms through Sunday. The storms may result in
some localized heavy downpours and gusty winds. No significant
relief from the hot weather is forecast through the next seven
days. However, only a few spots will reach the 100 degree mark.

&&

.DISCUSSION...
Tonight and Saturday: We'll keep the Red Flag warning in effect
for the North Cascades...including the Methow Valley and Okanogan
Valley into early evening...though the latest obs still show a
moderate cap in place that could potentially make this a non-
event. The next few hours will be key as the short-wave approaches
and temps continue to warm into the mid 90s in those northern
valleys and the cap weakens over the ridges. Of more importance is
the potential for flash flooding on burn scars from the recent
large wildfires in and near the Cascades. We can already see radar
returns beginning to increase along a NW-to-SE axis ahead of the
short-wave, but so far lightning has been minimal and confined to
along the Cascade crest. The only changes for Saturday was to
decrease thunder chances only slightly. bz

Saturday night through Monday: The Inland NW remains in an active
southwest flow, with continued shower and thunder chances. A
couple mid-level shortwaves troughs pass between Saturday night
and Sunday, before shortwave ridging starts to build in Monday.
The first shortwave trough moves across WA Saturday evening and
exits through ID into BC/MT overnight into Sunday morning. The
second shortwave trough comes on the heels of the first Sunday
morning into Sunday evening, tracking by the Cascades and
northeast along the BC/WA border Sunday morning. Saturday evening
moderate SBCAPE is indicated before the loss of daytime heating,
supporting the shower and thunderstorm threat across the region.
Coverage looks highest across the north and eastern zones and
least in the deeper Columbia Basin before 11 PM. However moderate
chances will linger across the northern mountain zones through
early Sunday morning, with the secondary shortwave passing and
modest elevated instability still in place. Through Sunday
afternoon the primary shortwave trough tracks near or north of the
Canadian border. Afternoon heating will reinvigorate the SBCAPE
across northeast WA and north ID, largely north of the
Spokane/C'dA and near the lower ID Panhandle into the Clearwaters.
The passing shortwave and proximity of the jet stream, as well as
orographic ascent, will be enough to keep the shower/thunder
chances alive across theses areas through the evening. Going into
Monday overall the incoming shortwave ridge will support a drier
forecast. A lingering shower/thunder threat exists across the
northeast mountains on the heels of the exiting shortwave. Some
chances will also be found in the proximity of the Blue Mountains,
Camas Prairie to lower Shoshone county with another shortwave
approaching from the the Sierras/Nevada/Oregon area. /J. Cote'

Monday evening through Friday...The current longwave pattern
consisting of a longwave trof with ridge axis placement over
Montana continues to hold in place through much if not all of this
entire time interval. This pattern is somewhat favorable at times
to allow weather disturbances coupled with moisture to come up
from the south or southwest. Indeed Monday evening into early
Wednesday it appears that a significant amount of moisture runs up
into our area from the south, almost seeming to originate at one
time from the tropics near the warm waters on either side of the
southern part of Mexico. This scenario supports a somewhat
unsettled forecast with thunderstorm potential mentioned in some
shape or form, at least down in the southeast part of the forecast
area near the Blue Mountains. Additionally hot temperatures should
remain until a slight cooling trend begins Wednesday. Thursday and
beyond the associated persistent offshore trof contains a more
active and deeper Gulf of Alaska low pressure area which is
expected to eject shortwaves around its periphery and up the west
side of the ridge, perhaps even a negatively tilted one. At the
minimum the heights of the ridge over us will be knocked down some
and the axis possibly displaced further to the east in Montana
which supports the currently advertised slight cooling trend with
continued mention of some possibility of thunderstorms. /Pelatti

&&

.AVIATION...
18Z TAFS: Though VFR weather is still expected for all TAF sites,
isolated TSRA at best will be possible across the upper Columbia
Basin this afternoon. The chance of isolated TSRA will be from
MWH to EPH to EAT into the East Slopes of the Cascades. The other
area of thunder will be from LWS north to PUW. Gusty outflow winds
to 30 mph will be possible today. BZ.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        70  94  67  95  66  95 /  20  20  30  10  10  10
Coeur d'Alene  65  92  63  94  61  93 /  20  30  30  20  10  10
Pullman        60  93  59  94  57  94 /  20  20  30  10  10  10
Lewiston       72  98  71 101  70 100 /  20  20  20  10  10  10
Colville       61  96  58  95  59  97 /  20  30  40  20  20  10
Sandpoint      58  89  56  89  54  90 /  20  30  30  20  20  10
Kellogg        65  89  62  90  61  90 /  20  30  30  20  20  10
Moses Lake     67  98  65 100  65 101 /  20  20  20  10  10  10
Wenatchee      74  97  71  99  73 100 /  20  20  20  10  10  10
Omak           71  97  67  99  67 102 /  30  30  30  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 11 PM PDT this evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

     Red Flag Warning until 11 PM PDT this evening for East
     Washington North Cascades (Zone 685)-East Washington
     Okanogan/Methow Valleys (Zone 684).

&&
Hazardous weather outlook, Aug 1, 4:18 AM PDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
418 AM PDT FRI AUG 1 2014

WAZ041>043-021400-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
418 AM PDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE EAST SLOPES OF THE
CASCADES...WENATCHEE AREA...AND WATERVILLE PLATEAU. SOME OF THESE
STORMS WILL START OUT DRY...THEN TRANSITION TO WET THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL. THIS COULD LEAD TO LOCAL
FLASH FLOODING OR DEBRIS FLOWS IF HEAVY RAIN FALLS ON RECENT
WILDFIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>038-044-021400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
418 AM PDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 3:28 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
328 PM PDT FRI AUG 1 2014

WAZ042-012315-
EAST SLOPES NORTHERN CASCADES WA-
328 PM PDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHELAN COUNTY UNTIL
415 PM PDT...

AT 327 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF STEVENS PASS. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCK ISLAND CAMPGROUND AND FRENCH CREEK CAMPGROUND.

LAT...LON 4768 12113 4770 12107 4772 12107 4773 12086
      4772 12086 4754 12091 4753 12102 4753 12105
      4761 12112 4762 12111 4765 12113
TIME...MOT...LOC 2227Z 176DEG 2KT 4761 12105

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:11 PM PDTFlash Flood WatchOTXChelan, Douglas, Okanogan27 hr
Aug 1, 12:49 PM PDTRed Flag WarningOTX7 hr
Aug 1, 3:28 PM PDTSpecial Weather StatementOTXChelan47 min
Aug 1, 4:10 PM PDTFlash Flood WarningOTXChelan3 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.